Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 208, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 1, 2014, 9:04 PM CDT for Johnson County, Miami County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2014, 9:04 PM CDT (02:04 UTC)
- Expired
- Sep 1, 2014, 9:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 54 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 1, 5:57 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 667 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
061
WUUS53 KEAX 020204
SVREAX
KSC091-121-020245-
/O.NEW.KEAX.SV.W.0208.140902T0204Z-140902T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
904 PM CDT MON SEP 1 2014
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JOHNSON COUNTY IN EAST CENTRAL KANSAS...
NORTHERN MIAMI COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 945 PM CDT
* AT 902 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
VINLAND...AND MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
EDGERTON...GARDNER...OLATHE...SPRING HILL...CLEARVIEW CITY...
CLARE...LACKMANS...BUCYRUS...STANLEY AND STILLWELL.
THIS WILL IMPACT
I-35 BETWEEN MILE MARKERS 201 AND 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3895 9506 3892 9461 3866 9462 3873 9506
TIME...MOT...LOC 0204Z 281DEG 44KT 3885 9506
HAIL...1.00IN
WIND...60MPH
$$
BLAIR2 follow-up statements
772
WWUS53 KEAX 020220
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
920 PM CDT MON SEP 1 2014
KSC091-121-020245-
/O.CON.KEAX.SV.W.0208.000000T0000Z-140902T0245Z/
MIAMI KS-JOHNSON KS-
920 PM CDT MON SEP 1 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
JOHNSON AND NORTHEASTERN MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL
945 PM CDT...
AT 918 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GARDNER...AND
MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BUCYRUS...STANLEY AND STILLWELL.
THIS WILL IMPACT
I-35 BETWEEN MILE MARKERS 205 AND 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3872 9498 3890 9493 3886 9461 3866 9462
TIME...MOT...LOC 0220Z 281DEG 44KT 3881 9481
HAIL...1.00IN
WIND...60MPH
$$
BLAIR835 WWUS53 KEAX 020239 SVSEAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 939 PM CDT MON SEP 1 2014 KSC091-121-020249- /O.EXP.KEAX.SV.W.0208.000000T0000Z-140902T0245Z/ MIAMI KS-JOHNSON KS- 939 PM CDT MON SEP 1 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JOHNSON AND NORTHEASTERN MIAMI COUNTIES IN EAST CENTRAL KANSAS WILL EXPIRE AT 945 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 AM CDT. LAT...LON 3872 9498 3890 9493 3886 9461 3866 9462 TIME...MOT...LOC 0239Z 281DEG 44KT 3876 9452 $$ BLAIR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 6:40 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Sep 1, 6:40 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 640 PM CDT Mon Sep 1 2014 .SHORT TERM...(This Evening through Tuesday) Issued at 412 PM CDT MON SEP 1 2014 Very near term concerns hinge on overcoming a stout cap left from last nights extensive convection. Visible satellite imagery notes the thick/flat stratocu deck defining this cap which has spread across most of the CWA this afternoon. Operational models are having a hard time dealing with this stable environment and generating convection across the southern 1/2 of the CWA. Closer look at the NAM/GFS Bufr soundings, especially the GFS as it has correctly held onto the cap longer, reveals just how strong the cap is. Short term Hi-Res models are superior and have trended southward with bulk of convection and focus on the outflow boundary left by this mornings decayed convection. For now will pare back PoPs south of the MO River and focus on far southern counties. Northern half will remain dry. Otherwise, a weak cold front will drift south through the CWA overnight, likely stalling over the far southern CWA around sunrise. Have added fog to the forecast due to near calm winds, clearing skies across northern MO, very moist boundary layer and a now climatologically favorable time of year for fog formation. Weak high pressure tries to build in on Tuesday but probably won't have much luck due to the presence of the stalled front. Net effect is near seasonal temperatures with drier conditions across far northern MO but remaining humid south of the MO River. .LONG TERM...(Tuesday Night through Monday) Issued at 412 PM CDT MON SEP 1 2014 Zonal flow aloft will take root Tuesday through Thursday with falling pressures building in across the Central Plains late Tuesday and Wednesday allowing the stalled front to return northward as a warm front. As the low level jet reforms in response to falling pressures the isentropic ascent above the warm front should allow scattered elevated convection to form Tuesday evening and through the night. Models due pick up on this and the isentropic ascent is quite prevalent on the 310K surface. Have gone with high end chance PoPs. Convection will exit the region Wednesday afternoon with dry and hot conditions returning as an elevated mixed layer spreads in. The dry weather won't last long as the medium range models have remained consistent in dragging a moderately strong cold front through KS and MO Friday/Friday night. Timing may be a bit of a problem for high temperatures but convection is pretty certain during this period. The elevated mixed layer within the pre-frontal zone should keep the region dry until fropa. Elevated post-frontal convection likely to break out initially within the surface to h8 layer. A veering low-level jet will keep the convection going through Friday night. The weekend is shaping up to be gorgeous as our first true taste of fall-like weather moves in with high temperatures in the 70s and overnight lows generally in the 50s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 630 PM CDT MON SEP 1 2014 Expect surface winds to be generally light and variable through most of the forecast period as a surface boundary remains in place. A conditional fog forecast is in the works for the terminals, especially the KC terminals. Low/mid level clouds will need to go away before fog will be possible. Model soundings indicate that the clouds will burn off, so it's more than conceivable that light fog will be probable at MCI and MKC. Once the sun rises VFR conditions should prevail with a cumulus field around 3 kft through the day on Tuesday. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...MJ LONG TERM...MJ AVIATION...Leighton
Hazardous weather outlook, Sep 1, 8:21 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 821 PM CDT MON SEP 1 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-030130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 821 PM CDT MON SEP 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING SOUTH OF THE US 50 CORRIDOR. STRONG STORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. AREAS OF FOG ARE EXPECTED TO FORM DURING THE PRE-DAWN HOURS OF TUESDAY MORNING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT ROUND OF THUNDERSTORMS IS EXPECTED TUESDAY NIGHT INTO WEDNESDAY...AND AGAIN THURSDAY NIGHT THROUGH SATURDAY. THE OVERALL SEVERE WEATHER RISK APPEARS LOW AT THIS TIME.
In the hours before
Special weather statement, Sep 1, 6:50 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
650 PM CDT MON SEP 1 2014
MOZ044-020015-
JOHNSON MO-
650 PM CDT MON SEP 1 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON COUNTY IN WEST
CENTRAL MISSOURI UNTIL 715 PM CDT...
AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF HOLDEN...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WARRENSBURG...KNOB NOSTER...WHITEMAN AIR FORCE BASE AND CENTERVIEW.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3864 9395 3876 9400 3889 9350 3875 9350
3869 9351
TIME...MOT...LOC 2350Z 251DEG 32KT 3871 9386
BLAIRLocal storm report, Sep 1, 7:11 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
711 PM CDT MON SEP 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 2 S WARRENSBURG 38.73N 93.74W
09/01/2014 E1.00 INCH JOHNSON MO TRAINED SPOTTER
MOSTLY PEAS...WITH A FEW 1 INCH HAIL STONES
&&
JLThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 10:08 PM CDT | Special Weather Statement | EAX | Miami | 22 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.